Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Taking zopiclone and seroquel for depression. What are the upcoming health risks?

User rating for this question
Excellent
Answered by

General Surgeon
Practicing since : 2008
Answered : 5557 Questions
Question
my mother is taking her zopiclone and seroquel during the day and at night. This is due to depression. She is 67 and has passed out and fallen twice because of this. Talking to her isn't working; I can't understand how she keeps getting all the prescriptions. I think doctor is sympathetic, my brother 34 died of aids, her husband cancer and my sister 44 just diagnosed w/ stage 4 cancer, my mom can't cope but I don't want her overdosing. I have to tell her what the health risks are doing this. Thanks.
Posted Fri, 8 Nov 2013 in Drug Abuse
 
 
Answered by Dr. Grzegorz Stanko 1 hour later
Brief Answer:
Detailed below.

Detailed Answer:
Hello!

Thank you for the query.

Zopiclone is a medicine which helps falling asleep. It affects brain receptors what leads to brain being less active. If the dosage of this medicine is too high, it can affect brain parts responsible for breathing. So in simple words, if overdosed can cause coma, breathing problems and death. It works on the same as alcohol receptors so if taken with alcohol can cause life threatening symptoms.

Seroquel when overdosed and/or taken with Zopiclone can also have sedative effect. It also decreases blood pressure and affects heart. So it can be very XXXXXXX for people with heart issues.

Both medicines mixed together in high dosages can be a very bad, deadly mixture.

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Taking zopiclone and seroquel for depression. What are the upcoming health risks? 5 hours later
Thank you. I do not know the prescribed dosages my mother has, but I know she is taking TWICE as much as prescribed for a one day period. Would this constitute "high dosages"?
 
 
Answered by Dr. Grzegorz Stanko 3 hours later
Brief Answer:
Detailed below.

Detailed Answer:
Well, twice is not really a high dosage. So it does not have to be XXXXXXX However for elder person it can be XXXXXXX

Regards.
Above answer was peer-reviewed by
 
Follow-up: Taking zopiclone and seroquel for depression. What are the upcoming health risks? 10 hours later
she is 67. I am still unclear as to whether she is in real danger? She has passed out twice. Please advise, our family is concerned.
 
 
Answered by Dr. Grzegorz Stanko 24 minutes later
Brief Answer:
Detailed below.

Detailed Answer:
Both medicines are safe in regular dosages. If she takes two tables of each instead of one, it wont cause any danger for her. But if she take about 10 of each, it can be XXXXXXX
Passing out does not have to be caused by medicines usage. There is many possible reasons from which most common are heart issues (like ischemia or arrhythmia), low blood pressure due to dehydration, low glucose level, narrow carotid arteries and many more. And it is very hard to answer which is the most probable without proper diagnostics.
For proper diagnostics she should visit XXXXXXX medicine doctor and have physical examination at first.

Hope this will help.
Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor